Amanda Nicole Vinson of Columbus in Ohio in the United States posted about her horrific experience of using the Nexplanon, or Implanon as it's known in South Africa, contraceptive implant two years ago.
According to her post the implant 'got lost' and the doctors had to 'dig it out'.
She also writes of other side effects such as hair loss and headaches in the two years of using the contraception.
Merck, manufacturer of Nexplanon, lists problems with insertion and removal as one of the risks with the product.
Sometimes the device is inserted too deeply or is wrongly inserted into the muscle.
This makes finding and removing it difficult and painful.
In rare cases, implants have been found in the pulmonary artery (a blood vessel in the lung).
Experts agree that incorrect insertion is down to a lack of training rather than the implant itself and emphasizes the need for a internationally recognised standard of training
Amanda's post has since been shared over 121 000 times on the social media platform.
Read her Facebook post after the image:
What is Implanon/Nexplanon and how does it work?
Early in 2014 South Africa’s Health Minister Dr Aaron Motsoaledi introduced Implanon®, the country’s first contraceptive that is implanted under the skin.
Implanon is a small white rod (the size of a matchstick) inserted under the skin of the inner upper arm.
Internationally Implanon has been around since 1998 and can be purchased in more than 40 countries. It releases a synthetic hormone (etonogestrel) into the body and prevents pregnancy by:
- Thinning the lining of the uterus so that it cannot hold a fertilised egg
- Thickening the cervical mucus that acts as a barrier for sperm
Implanon starts working immediately, but it is safer to use other contraceptives like condoms for a few weeks to be certain. It is also easy to remove.
Implanon claims to be 99.9 percent effective and lasts for three years.
Possible side effects include irregular bleeding, breast tenderness, a weaker libido, mood changes and headaches. However, most women quickly adjust to Implanon without any side effects.
Implanon is available on prescription from pharmacies.
While using the implant it is still advisable to use condoms to protect against HIV and other STDs.
What the device looks like. Source: Merck
How it can go wrong. Source: DailyMail
Questions and answers about Implanon on Health24's Expert board
1. Posted by BIV
After the implanon I don't get my periods. Why?
Our expert says: This is a normal side effect of Implanon. It works by thinning out the womb lining and thus you don't have periods. It would not be a good idea to use the birth control pill as this defeats the purpose of the Implanon.
2. Posted by Lilly
Implanon side effects
I had my Implanon inserted October 2014 around the 15th. I've experienced weight gain, lack of interest in sex & I'm always on my periods which last even16 days at a time, only to return after a few days. Please advise if I should remove it & what is an alternative birth control that can last for long periods. Im really getting frustrated with the periods because it’s almost a daily thing, I’m concerned about my health & it ís affecting my relationship
Our expert says:
If the side effects are intolerable then you should consider removing the Implanon. The alternatives are the injection (but may also cause irregular spotting), the Pill, the IUCD or the Mirena
3. Posted by Anon
I had the Implanon implanted about a year ago after being on the Minerva pill for about 10 odd years. I have been struggling with acne outbreaks, mood swings, lack of energy and irregular spotting that lasts weeks at a time. My main reason for getting the implant was to not have a period anymore as my period was really bad (to the point that I had to take off work because of migraines and other period symptoms). So my question is - if I had the implant removed, what would my other alternative be? I do not want to go back to having a monthly period? Would the Mirena implant have the same effect on me?
Our expert says:
The Mirena would probably be your best alternative. The hormones here are released locally. Although some people do have side effects, these are not frequent. Irregular spotting is fairly common though.
4. Posted by Anon
Issue with Implanon
I was on Ginette-35 for approximately 8 years but moved over to the Implanon 7 months ago as I got married and I’m scared I forget to drink my pill each morning. My doc mentioned that spotting might occur but I’ve had my normal period (not spotting) for 6 of the 7 months. It stops for about 3 days then starts and continues for +-4 weeks. Is it possible that my body can’t adapt to the Implanon or should I wait a little longer to see if it gets any better? I’m considering taking it out and replacing it with the patch as it is more convenient as taking a pill each morning but would also appreciate your input on this.
Our experts says:
Some people do have irregular bleeding with Implanon. If it has not settled in 7 months it is unlikely to do so now. The patch is an option but you might also consider the IUCD.
How Implanon is inserted
How Implanon is removed
Have you had a good or bad experience with Implanon? Join the conversation on our Facebook page or comment below.
Note: This story represents one user's experience with Implanon. There are many women who use the device with no complications. Discuss any concerns with your doctor before ruling out the possibility of using Implanon.